Older antipsychotic medications are known to increase the risk of sudden cardiac death, largely through ventricular arrhythmias. Newer atypical antipsychotic agents (eg, olanzapine, risperidone) generally are believed to have better safety profiles, and are used widely, often by primary care providers and often for off-label indications such as insomnia. However, recent data indicate that greater prudence should be exercised when prescribing these medications.
A retrospective cohort study, from a Medicaid database, compared the incidence of sudden cardiac death in patients on typical agents (44,000) and atypical antipsychotic agents (46,000), and in persons not on antipsychotic medications (187,000) from 1990 to 2005.
Current users of either typical or atypical antipsychotic agents were twice as likely as nonusers to die of a sudden cardiac event. The incidence-rate ratio for atypical agents compared with typical agents was 1.14, a statistically nonsignificant difference. The risk of sudden cardiac death was dosage dependent and returned to baseline when the antipsychotic agent was discontinued.
| Clinical Bottom Line|
Atypical antipsychotics do not appear to be "safer" than the typical agents, at least with regard to the risk of sudden cardiac death. Before prescribing antipsychotics, clinicians are advised to review the individual patient's risk of sudden cardiac death, consider interactions with ARVs or other medications that may increase the exposure to the antipsychotic agent, and ensure that the antipsychotic agent is being used for an accepted indication.
- Ray WA, Chung CP, Murray KT, et al. Atypical antipsychotic drugs and the risk of sudden cardiac death. N Engl J Med. 2009 Jan 15;360(3):225-35.